- by jeyre1847 Jan 12I am working with long-term care patients, and some hospice patients. One of my hospice patients is very confused, very tired, and is on hospice for failure to thrive and dementia.
Recently, as part of a standard assessment, she tested positive in a depression screen. I know before she was on hospice she had some anxiety issues, and her son said she has a history of mental health problems. In response to this screen, the physician started her on an SSRI. I brought it up to the DON. She frequently won't take pills and spits it out if it's crushed in applesauce or pudding, etc. She has a really erratic sleep schedule, and we usually just let her sleep if she wants to. Now she's only on a few medications, like the sublingual morphine and ativan. My DON was in agreement with the doctor, and said that if I have an order for an antidepressant, I have to give it.
I guess I'm concerned first about the practicality of giving a medication to her that should be given fairly consistently. But I also just don't know why an antidepressant in her condition. I'm certainly okay with medications for most patients, but I guess I don't see depression as the problem with her. I could see in someone who is alert and oriented and is depressed, possibly about their condition. With her, I mostly just want her to be comfortable and see if I can get her to eat and drink as much as I can. But then maybe she is depressed and it's causing other problems with her, like the sleeping.
In your experience, how are antidepressants handled in hospice dementia patients? Thanks for your input!
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=807961©2013 allnurses.com INC. All Rights Reserved.
- 796 Views
- Jan 12 by tewdlesMy first question is, which doctor ordered the medication?
The hospice teams must be notified of the new medication and they will help you and your coworkers help your patient. If this is not a medication that is part of the hospice POC, it may not be best to administer it.
Call the hospice and talk to the RN case manager about it, she/he will likely appreciate it and should be helpful to you.
- Jan 13 by CapeCodMermaidIf the medication is not providing comfort I'd call the doctor and have it discontinued.
- Jan 13 by WhisperaShe tested positive on a depression screening. That indicates an antidepression medication might be helpful. Also, SSRIs are helpful with anxiety.
Zoloft is available in a liquid form. That might be tried.
In my hospice experience, patients sometimes took antidepression medications. Did her son say what her mental health diagnosis was in the past? If she had depression and for some reason quit taking her anti-depression meds, and the reason she quit had nothing to do with resolution of the illness, she could very well be very depressed. Imagine dying and the incredible sadness many feel over that, on top of clinical depression. I wouldn't want to experience that...
- Jan 13 by CapeCodMermaidSSRIs might be helpful with depression caused by a chemical imbalance, but I don't think a pill is going to make anyone less sad about being close to death.That said, if she thinks M & M s will make her fell better, give her those.
- Jan 14 by tewdlesI will return to my original post which is that any medications added to the hospice POC MUST be reported to the hospice Case Manager!
The patient may well benefit from an antidepressant, however, the hospice team will determine that (in collaboration with patient/family/staff), unless the MD at the facility is managing her hospice care.
Whether or not a hospice patient is going to take any medication, how often, and in what form is reason to collaborate with the hospice team. They cannot possibly serve your facility and this patient well if you do not keep them informed and engaged in the ongoing care!
- Jan 14 by elkparkQuote from jeyre1847Antidepressants frequently produce improvement in sleep and appetite. I work on a C&L service in a big medical center, and our psychiatrists frequently recommend antidepressants for adults with FTT, including demented adults. It isn't necessarily about the individual's perception of feeling depressed; there are objective symptoms and (potential) benefits to be considered, as well.With her, I mostly just want her to be comfortable and see if I can get her to eat and drink as much as I can. But then maybe she is depressed and it's causing other problems with her, like the sleeping.!